The Daily Pulse

Health

Weight loss drugs linked to hair loss and nail issues in new study

Reported by Kavya Rao (Senior Writer) Β· Indian Express - Health Β·

Unconfirmed β€” Reported by one source so far

Reported by one source so far

Worth knowing
HealthWeight loss drugs linked to hair loss and nail issues in new study
Representative image Β· Wikimedia Commons

People taking popular weight loss drugs report higher rates of hair loss, scalp irritation, and nail problems than those who do not use the medications. A new study presented at the European Academy of Dermatology and Venereology Congress 2026 examined 1,904 individuals across France, the United States, Brazil, and Mexico. Out of these participants, 575 were taking GLP-1 medications, while 1,329 individuals with obesity or type 2 diabetes had never used them.

Findings

Nail detachment, known as onycholysis, showed a fourfold increase in incidence among users, with 39 per cent of GLP-1 users reporting it compared to 9 per cent of non-users. Nail discolouration affected 46 per cent of users and 17 per cent of non-users. Overall, 66 per cent of medication users reported at least one nail disorder, versus 53 per cent of non-users. Many participants also noted hair shedding alongside scalp redness, itching, or flaking.

Expert Views

Experts caution that the study does not prove the medications directly cause these symptoms. Dr Arunima Ray, a dermatologist at Narayana RN Tagore Hospital in Kolkata, notes that rapid weight loss, reduced food intake, lack of protein, and dehydration often affect hair and nails. Dr Himalaya Agarwal, an obesity expert at Voy India, points out that participants self-reported symptoms without standard clinical examinations, and around half of the GLP-1 users already had nail problems before starting treatment. Both doctors advise patients not to stop their medication independently, but to consult a doctor and see a dermatologist for proper assessment.

Context

GLP-1 receptor agonists are widely prescribed to help manage weight and type 2 diabetes by mimicking natural hormones that regulate appetite. When individuals lose weight very quickly, the sudden physical stress can temporarily push hair follicles into a resting phase, which commonly leads to increased shedding a few months later.

Read more at Indian Express - Health β†’